Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 42, NWS Pittsburgh, PA

July 18, 2013Clarion County, Forest County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2013, 5:35 PM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2013, 5:35 PM EDT (21:35 UTC)
Expired
Jul 18, 2013, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3057 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:35 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 18, 3:35 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT THU JUL 18 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN WARM AND HUMID CONDITIONS ONE MORE DAY
BEFORE A COLD FRONT BRINGS SHOWERS...THUNDERSTORMS...AND A RETURN
TO NORMAL TEMPERATURES AND HUMIDITY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHOWERS/THUNDERSTORM COVERAGE HAS NOT BEEN NEARLY AS GREAT THIS
AFTERNOON AS THE LAST TWO DAYS...LIKELY DUE TO LACKING UPPER LEVEL
SUPPORT. THAT BEING SAID...ANY SHOWERS/THUNDERSTORMS THAT DO
DEVELOP WILL BE SLOW MOVING IN NATURE AND BRING THE POSSIBILITY OF
LOCALIZED HEAVY RAIN. EXPECT THAT SHOWERS WILL BE DONE SHORTLY
AFTER SUNSET. NO CHANGES NEEDED TO HEAT ADVISORY FOR THIS
AFTERNOON.

SOME MODEST UPPER LEVEL SUPPORT TOMORROW SHOULD ALLOW FOR SLIGHTLY
GREATER COVERAGE OF PRECIPITATION...AND HAVE KEPT EVERYONE WITH
LOW CHANCE POPS. AT THIS POINT...HEAT INDEX FORECASTS ACROSS THE
AREA MAX OUT JUST BELOW 100 DEGREES. AT THIS POINT...NO NEED TO
ISSUE HEAT ADVISORY FOR TOMORROW...BUT A SLIGHT CHANGE IN THE
FORECAST MAY RESULT IN A NEED FOR AN ADVISORY. BEST CHANCES FOR
THIS WOULD BE IN OHIO.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
NOT MUCH CHANGE IN THE FORECAST FOR THE COLD FRONT COMING THROUGH
THE AREA ON SATURDAY...EXCEPT FOR BRINGING THE FRONT THROUGH JUST
A TOUCH SLOWER. AS A RESULT...DELAYED POPS A TOUCH FRIDAY NIGHT
ACROSS THE SOUTH...AND KEPT POPS A TOUCH HIGHER ON SUNDAY. SOME
SHEAR WILL FINALLY RETURN TO THE REGION WITH THE FRONT...COMPARED
TO THE TOTAL LACK OF SHEAR EXPERIENCED THIS WEEK. ALTHOUGH
TEMPERATURES WILL BE DIMINISHED ON SATURDAY WITH THE CLOUD
COVER...SUFFICIENT MOISTURE WILL REMAIN FOR UNSTABLE
CONDITIONS...AND SPC DAY 3 SLIGHT RISK STILL APPEARS VALID ON
SATURDAY. THE GREATEST RISK REMAINS DAMAGING WINDS.

WHILE BULK OF PRECIPITATION WILL BE SOUTH OF THE REGION BY
SUNDAY...STILL HAVE HELD ONTO POPS ALONG THE MASON-DIXON LINE
THROUGH THE DAY ON SUNDAY. WITH BOTH LOWER TEMPERATURES AND LOWER
DEWPOINTS...DO NOT EXPECT THERE TO BE ANY SEVERE WEATHER ON
SUNDAY.

THE COLD FRONT WILL BRING A WELCOME RETURN TO NORMAL TEMPERATURES
ACROSS THE REGION...WITH GENERALLY LOW TO MID 80S/60S FOR
HIGHS/LOWS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MODELS KEEP MUCH OF THE EASTERN CONUS UNDER THE INFLUENCE OF A
BROAD UPPER LEVEL TROUGH THROUGH THE THE PERIOD. SEVERAL SHORTWAVES
ARE PROGGED TO CROSS THE OHIO VALLEY...BUT TIMING AND PLACEMENT
REMAINS INCONSISTENT FROM RUN TO RUN. OPTED TO KEEP LOW CHANCE POPS
IN THE FORECAST AS NOT EVEN THE MEX GUIDANCE SUGGEST MUCH MORE THAN
CHANCE POPS THROUGH THE PERIOD. TEMPERATURES/DEWPOINTS WERE
MAINTAINED AT A BLEND OF MOS/ECMWF/HPC GUIDANCE WHICH KEPT THEM NEAR
SEASONAL VALUES THROUGH THE PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ISOLATED CONVECTION SIMILAR TO LAST FEW DAYS. CHANCES ARE SMALL
AND ONLY MENTION IN KDUJ AND KFKL. MORNING BR AGAIN WITH MOIST
AIRMASS FRIDAY MORNING.

.OUTLOOK.../FRIDAY THROUGH MONDAY/...
NON VFR IN PATCHY EARLY MORNING FOG. RESTRICTIONS ARE ALSO LIKELY
IN SHOWERS/THUNDERSTORMS WITH A COLD FRONT ON SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ007-013-014-
     020>023-029-031-073-075.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ001>004-012-
     021-022.

&&
Hazardous weather outlook, Jul 18, 4:14 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT THU JUL 18 2013

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-031-
073-075-WVZ001>004-012-021-022-190815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
414 AM EDT THU JUL 18 2013

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE WITH INCREASING CONFIDENCE ON
SATURDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ008-009-015-016-074-076-WVZ023-041-190815-
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
414 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES IN THE UPPER 80S TO NEAR 90 AND DEWPOINTS NEAR
70 WILL COMBINE TO CREATE HEAT INDEX VALUES IN THE MID TO UPPER
90S ON THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE WITH INCREASING CONFIDENCE ON
SATURDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 1:35 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT THU JUL 18 2013

PAZ009-015-016-181800-
CLARION PA-FOREST PA-JEFFERSON PA-
135 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARION...
NORTHWESTERN JEFFERSON AND SOUTH CENTRAL FOREST COUNTIES...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CLARION...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CLARION...            REDCLYFFE...
  COOK FOREST STATE PARK...
  CLEAR CREEK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4137 7908 4136 7909 4136 7907 4130 7901
      4115 7933 4129 7947 4148 7919
Special weather statement, Jul 18, 4:03 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU JUL 18 2013

PAZ007-008-013-014-182030-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
403 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN LAWRENCE...
EXTREME SOUTHWESTERN VENANGO...NORTH CENTRAL BUTLER AND SOUTHEASTERN
MERCER COUNTIES...

AT 401 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF GROVE CITY...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY
RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SLIPPERY ROCK...      GROVE CITY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4117 7988 4099 8006 4118 8024 4124 8013

15
Special weather statement, Jul 18, 4:38 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT THU JUL 18 2013

PAZ013-182100-
LAWRENCE PA-
438 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF NEW CASTLE...MOVING EAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
AT THE RATE OF ONE TO TWO INCHES PER HOUR WILL POND WATER ON ROADS
AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  HARLANSBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4112 8017 4096 8017 4099 8033 4109 8035

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:09 PM EDTHeat AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Greene and 4 more23 hr
Jul 18, 1:35 PM EDTSpecial Weather StatementPBZClarion25 min
Jul 18, 4:03 PM EDTSpecial Weather StatementPBZButler27 min
Jul 18, 4:38 PM EDTSpecial Weather StatementPBZLawrence22 min
Jul 18, 4:48 PM EDTSevere Thunderstorm WarningPBZForest, Jefferson12 min
Jul 18, 5:43 PM EDTSpecial Weather StatementPBZJefferson47 min
Jul 18, 5:46 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson29 min
Jul 18, 6:50 PM EDTSpecial Weather StatementPBZIndiana40 min
Jul 18, 6:58 PM EDTSevere Thunderstorm WarningPBZIndiana32 min

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.